Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 25, 2002, 11:20 PM CDT for Koochiching County, Saint Louis County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2002, 11:20 PM CDT (04:20 UTC)
- Expired
- Jul 26, 2002, 12:00 AM CDT
- In force
- 40 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Koochiching County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 147 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
674 WUUS53 KDLH 260420 SVRDLH MNC071-137-260500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 1120 PM CDT THU JUL 25 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA NORTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA NORTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL MIDNIGHT CDT * AT 1120 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF NETT LAKE...OR ABOUT 33 MILES SOUTHEAST OF INTERNATIONAL FALLS...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CUSSON AROUND 1130 PM... ORR AROUND 1135 PM... THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY INDOORS AWAY FROM WINDOWS. .END LAT...LON 4826 9307 4809 9318 4783 9240 4805 9225 BELTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:30 PM CDT, 8 hours 50 minutes earlier.
Area forecast discussion, Jul 25, 2:30 PM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 PM CDT THU JUL 25 2002 USING A COMBINATION OF THE NEW ETA...OTHER OLD AND BACKUP MODEL RUNS...AND CURRENT TRENDS...IT LOOKS LIKE THE CLEARING/DRYING TREND IN CURRENT ZFP PKG IS STILL ON TRACK. WILL MAKE A FINAL CHECK JUST BEFORE PRESS TIME. UPR RDG STILL BUILDING INTO MIDWEST TNGT AND FRI...WITH THE RETURN OF AN ACTIVE ZONAL FLOW ALOFT...INCLUDING A RATHER STRONG S/WV...ON SAT. CURRENT ZFP SHOULD ONLY NEED SOME TWEAKING OF THE DETAILS. WITH THE AMT OF PRECIP RECEIVED SO FAR AND LIGHT WINDS/CLRG SKIES TNGT...WILL ADD MENTION OF FOG TO 1ST PD. NOT MUCH HAPPENING ON FRI. CU RULE VALUES SUGGEST LTL OR NO CU UNDER SFC RIDGE. WILL CONSIDER MOSUN INSTEAD OF PCLDY. WILL HAVE TO KEEP AN EYE ON SVR CHANCES ON SAT AS ETA PLACES JET MAX OVR SRN MN...WITH OUR SRN CWA UNDER THE LF QUAD. WITH SFC TROFING AND 500 MB S/WV MOVING ACROSS...MAY BUMP POPS UP A BIT FOR ENTIRE CWA. IT/S BEEN A LTL DIFFICULT GETTING MOS DATA TDA...BUT FROM A PEEK AT SOME ETA MOS AND THE FACT THAT THERE WILL BE NO BIG AIRMASS CHANGES NXT COUPLE OF DAYS AND ADVECTION PATTERNS WILL BE WEAK...DO NOT LOOK FOR ANY DRASTIC TEMP CHGS. CONSIDERING TDA/S UPSTREAM TEMPS AND WITH MORE SUNSHINE TMW...WE SHOULD REBOUND TO THE UPR 70S/LWR 80S...WITH LOWS STAYING IN THE 50S. .DLH...NONE. ERF
In the hours before
Local storm report, Jul 25, 10:20 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1020 PM CDT THU JUL 25 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0854 PM NORTHOME MN 0.75 IN HAIL
07/25/02 KOOCHICHINGThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:59 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 46 min |
| Jul 25, 9:42 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 63 min |
| Jul 25, 10:25 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 65 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.